Hail, Oglala Lakota
- When
- August 17, 5:29 PM MST
- Where
- Oglala Lakota County, 3.67 mi WSW of Wounded Knee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.113, -102.439
A thunderstorm briefly became severe over southeastern Shannon County, producing quarter sized hail southwest of Wounded Knee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southeastern Shannon County, producing quarter sized hail southwest of Wounded Knee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 3:53 PM MST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 453 PM MDT SUN AUG 17 2014 .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 105 PM MDT SUN AUG 17 2014 THE MAIN FEATURE ON THE LARGE SCALE MAPS THIS AFTERNOON IS THE SLOW MOVING CLOSED LOW MOVING EASTWARD THROUGH THE SOUTHERN CANADIAN PRAIRIE PROVINCES. IMPULSES ROTATING AROUND THE SOUTHERN PERIPHERY OF THIS SYSTEM OVER A PERSISTENT WEAK SURFACE TROUGH ARE THE WEATHER MAKERS FOR THE UNR CWFA TODAY. THE FIRST ONE PRODUCED A FEW MODERATELY STRONG STORMS OVER NORTHWESTERN SOUTH DAKOTA EARLY THIS MORNING WHICH MOVED INTO CENTRAL SOUTH DAKOTA. A STRONG SUBTROPICAL UPPER RIDGE ACROSS THE SOUTHWESTERN TWO THIRDS OF THE CONUS IS KEEPING THE MONSOON PLUME PUSHED OFF TO THE SOUTHEAST LIMITING MOISTURE ADVECTION INTO THE NORTHERN PLAINS. THIS AFTERNOON AND TONIGHT...THE NEXT IMPULSE...CURRENTLY MOVING INTO/THROUGH NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA DURING THE EARLY AFTERNOON HOURS IS A LITTLE STRONGER AND WILL PROVIDE MORE SHEAR TO THE ENVIRONMENT. BULK SHEAR IS GENERALLY FORECAST TO REMAIN BELOW 40 KTS MUCAPE BELOW 2000 J/KG SBCAPE BELOW 1500 J/KG. HOWEVER SEVERAL SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY THREATS BEING LARGE HAIL AND LOCAL GUSTY THUNDERSTORM WINDS. DEVELOPMENT OF THIS SECOND GROUP OF STORMS IS EXPECTED THROUGH THE EARLY TO MID AFTERNOON HOURS. SOME EARLY DEVELOPMENT IS OCCURRING OVER THE BLKHLS AND ALONG THE OUTFLOW BOUNDARY SOUTHEAST OF THE HILLS. THE CELLS ARE EXPECTED TO COMBINE INTO AN MCS OVER THE WESTERN SOUTH DAKOTA PLAINS AND THEN MOVE INTO CENTRAL SOUTH DAKOTA BETWEEN 01Z AND 03Z. GOOD STORM MOTION SHOULD PRECLUDE THE THREAT OF WIDESPREAD HEAVY RAINFALL ACCUMULATIONS. THE ENVIRONMENT MIGHT ALSO SUPPORT A FEW COLD AIR FUNNELS AS OCCURRED IN NORTHEASTERN SOUTH DAKOTA YESTERDAY. BEHIND THE SHORT WAVE CLOUD COVER WILL DECREASE RAPIDLY LEAVING GENERALLY CLEAR SKIES BY 06Z. MONDAY AND MONDAY NIGHT....A DRY NORTHWEST FLOW WILL KEEP CONDITIONS FAIR AND DRY. BREEZY NORTHWEST WINDS ARE EXPECTED TO DEVELOP OVER THE PLAINS BY MIDDAY MONDAY. THE MAXIMUM TEMPERATURES MONDAY WILL BE A FEW DEGREES COOLER THAN TODAY AND MINIMUM TEMPERATURES MONDAY NIGHT A FEW DEGREES COOLER THAN TONIGHT. && .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 105 PM MDT SUN AUG 17 2014 AN UPPER RIDGE OVER THE AREA ON TUESDAY WILL PUSH OFF TO THE EAST ON WEDNESDAY AS A LARGE UPPER TROUGH DEEPENS OVER THE WRN CONUS. THIS WILL RESULT IN ACTIVE SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA. SHORTWAVES EMBEDDED IN THE FLOW WILL BRING A NEARLY DAILY CHANCE OF THUNDERSTORMS TO THE REGION FROM TUESDAY AFTERNOON INTO THE WEEKEND. MID-LONG RANGE MODEL SOLUTIONS CONTINUE TO SUGGEST THE UPPER TROUGH WILL MOVE EASTWARD OVER THE NORTHERN PLAINS SOMETIME NEXT WEEKEND BUT THE MODELS DIFFER ON THE TIMING. TEMPS WILL REMAIN NEAR AVERAGE THROUGH THE WEEK...BUT ARE EXPECTED TO COOL SLIGHTLY OVER THE WEEKEND. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 451 PM MDT SUN AUG 17 2014 SCATTERED THUNDERSTORMS...SOME PRODUCING LARGE HAIL AND LOCALLY STRONG WIND GUSTS...WILL MOVE EASTWARD FROM WESTERN SD DURING THE EARLY EVNG...AND COMPLETELY OUT OF THE FORECAST AREA AROUND 03Z. THESE WILL BE ASSOCIATED WITH LCL IFR CIGS/VSBYS. ALSO...AN AREA OF MVFR CIGS MAY DEVELOP OVER PARTS OF CENTRAL SOUTH DAKOTA AFT 06Z...CONTINUING UNTIL AROUND 12Z. OTHERWISE...VFR CONDITIONS WILL PREVAIL. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...CARPENTER LONG TERM...10 AVIATION...BUNKERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 615 AM MDT SUN AUG 17 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 615 AM MDT (715 AM CDT) SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AS A STRONG WEATHER DISTURBANCE MOVES ACROSS THE AREA. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN SOUTH DAKOTA...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTER A BREAK ON MONDAY...CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE AREA FROM TUESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
504 PM MDT SUN AUG 17 2014
SDZ014-172330-
ZIEBACH SD-
504 PM MDT SUN AUG 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZIEBACH COUNTY UNTIL 530
PM MDT...
AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF ISABEL...OR 22 MILES NORTH OF
DUPREE...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AREAS NORTH OF THUNDER BUTTE.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4546 10146 4517 10148 4517 10167 4527 10191
4548 10182 4548 10148
TIME...MOT...LOC 2304Z 284DEG 26KT 4537 10158
BUNKERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL OGLALA 43.18N 102.73W
08/17/2014 M1.75 INCH SHANNON SD PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 1 S OGLALA 43.17N 102.73W
08/17/2014 E4.25 INCH SHANNON SD PUBLIC
BASEBALL TO SOFTBALL SIZED HAIL
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
551 PM MDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
08/17/2014 M74 MPH MEADE SD DEPT OF HIGHWAYS
&&
MCKEMYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 555 PM MDT SUN AUG 17 2014 SDZ042-180030- SHANNON SD- 555 PM MDT SUN AUG 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHANNON COUNTY UNTIL 630 PM MDT... AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF OGLALA...OR 21 MILES NORTHWEST OF PINE RIDGE...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OGLALA... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4332 10250 4312 10273 4324 10294 4340 10281 TIME...MOT...LOC 2356Z 302DEG 34KT 4327 10276 RICHARDS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
626 PM MDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 8 ESE OPAL 44.86N 102.46W
08/17/2014 E1.00 INCH MEADE SD TRAINED SPOTTER
0555 PM TSTM WND GST 8 ESE OPAL 44.86N 102.46W
08/17/2014 E70 MPH MEADE SD TRAINED SPOTTER
&&
MCKEMYThe Rapid City radar (KUDX), 117 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533480.